Vol 15 Edition 2

Ice, the comedown and overdose risks

Coming down from ice is ‘living hell’, according to Ashton from Perth. Ashton used ice intravenously for four years, and says he often relied on other drugs, like benzodiazepines, cannabis, and opioids to combat the comedown.

“After you’ve been awake for four, five, six, however many days, you need something to take the edge off. It’s like torture; your body aches, your brain is scrambled. You need something to help you down after you’ve been awake for a while,” he says.

Naloxone (as Prenoxad)

Ashton isn’t alone – polydrug use is common for people who use drugs, and it’s a dangerous practice that significantly increases the risk of overdose, says National Drug and Alcohol Research Centre (NDARC) researcher, Professor Shane Darke.

“Polydrug use is the norm for almost all people who use drugs. It’s very rare people will stick to just one drug. People who use drugs like to get the combined effects to get more and more out of the high,” Shane says.

“One of the most dangerous of these combinations is mixing depressant drugs – like opiates and benzodiazepines – with methamphetamine. Depressant drugs reduce respiration, whereas when you’re using a stimulant like meth, your heart needs more oxygen. So, essentially, you’re sending two conflicting messages to the brain and the body doesn’t know how to react.”

The number of people overdosing on methamphetamine has doubled in the past seven years, an NDARC study has found. The study looked at 1,649 ice-related deaths between 2009 and 2015 and found 43 per cent of those were caused by overdose. Almost nine of every 10 of those overdoses involved multiple drugs.

Ashton is now off ice. He admits he knew polydrug use was dangerous, but concedes it was part of the lifestyle. Benzodiazepines were the most common drug used by his peer group to combat the ice comedown, he says, and were cheaper and more accessible than opioids.

OxyContin, morphine and heroin are drugs typically associated with overdose, but Shane says the danger of benzodiazepines (also known as benzos) are greatly underestimated and carry inherent risk, particularly when used with stimulants like ice.

“Benzos are very dangerous drugs. With benzos, there is also a greater chance that the person can become dependent on them if they are using them to treat an ice comedown. Benzo withdrawal, if you become addicted, is very dangerous and can lead to death. They are not to be taken lightly,” he says.

Alcohol is another of the most popular drugs used in conjunction with methamphetamine. Unlike benzodiazepines and opioids, which are typically self-medicated to treat a comedown, alcohol is often consumed when the person is high on ice, Shane says.

“Using methamphetamine with alcohol, people may think it tones down the effect of the drug and ‘takes the edge off’. What a lot of people aren’t aware of, is that using alcohol with meth actually increase heart rate and blood pressure, and therefore greatly increases the effects of methamphetamine and the risk of cardiac arrest,” he says

The risk of overdose from polydrug use is also greatly increased when combining stimulant drugs, which magnify the effect of the psychoactive stimulant and can cause strokes, seizures or cardiac arrest.

Treating drug overdose can be problematic if multiple drugs are involved. Barwon Health harm reduction team senior clinician Craig Harvey says when depressant and stimulant drugs are used, the symptoms of overdose are masked and it can be difficult to determine the cause of toxicity.

“When you talk about polydrug use, all the different mechanisms at play can prevent identification of the toxicity. It can be difficult to work out what you’re treating,” he says.

Common symptoms of opioid overdose include: vomiting, a pale or clammy face, shallow or erratic breathing, choking or gurgling, loss of consciousness, and bluish fingernails or lips.

Methamphetamine toxicity, however, can be identified by a racing heart, chest pains, seizures, and a dramatic increase in body temperature.

Some suggest that people who use methamphetamine can be naïve to naloxone. Craig advises NSP workers that including all clients when distributing information on naloxone could save a life.

“It’s important to offer naloxone training to everyone, regardless of the substance they are using, because these people are often in an immediate position to be a lifesaver,” Craig says.

“People who use substances often have a genuine care for one another, and naloxone is appropriate in their social groups. It should be distributed to anyone and everyone, not specifically targeted,” he says.

Cannabis is the most common drug used in conjunction with methamphetamine, and often perceived by people who use drugs to be the safest way to navigate a comedown. However, Shane says ‘getting some rest’ is the least harmful way to treat the withdrawal symptoms of ice.

“There is no evidence that simultaneous use of cannabis and methamphetamine puts a user at greater risk. It’s a certainly the most common combination among methamphetamine users, but the safest way to comedown is just a case of getting some rest. Putting more drugs into the body isn’t going to help. My advice would be to get some sleep and not add to the chemical cocktail.”

– Tom de Souza

About Anex Bulletin

Here is a short bio for this author...